Monday, January 5, 2009

Depakote apparently stopped working for Jett Travolta

TMZ is reporting today that Jett Travolta, John Travolta's son, was on Depakote when he died. Depakote is a drug for bipolar and also use for epilepsy and seizures. If the article is to believed (which I do believe it) Jett was also experiencing drug poop-out.

We're now told the grand mal seizures Jett suffered were "frequent and extremely serious." Travolta's lawyers, Michael Ossi and Michael McDermott, tell us "each seizure was like a death," with Jett losing consciousness and convulsing.


There have been reports Travolta refused to give his son anti-seizure meds because of Scientology but those stories are apparently erroneous- but the story is still developing.

Jett had been having seizures on an average of every four days, until he started taking Depakote. Ossi and McDermott say the drug initially worked, reducing the frequency to approximately once every three weeks.

Jett took Depakote for "several years," but it eventually lost its effectiveness, according to Ossi and McDermott. They say the Travoltas were concerned about possible physical damage. And, Jett went back to having around one seizure a week. So John Travolta and Kelly Preston, after consulting neurosurgeons, stopped administering the drug. No one is suggesting withdrawal of the medicine in any way caused the fatal episode.


My sympathies for Mr. Travolta and Ms. Preston.

6 comments:

Clueless said...

I really feel badly for the family. However, I do have couple of comments. Most medications especially seizure medications began to act differently when people are in their teens and early adulthood. I wonder if the tried a helmet if they were that bad? Such a tragic, but not uncommon tragedy.

Ana said...

Not uncommon?
The more I read the more I believe that physicians are far from helping.
This is too scary.

alice said...

Oh man, this is really sad news. I hadn't heard...I'm so sad for the family. That sucks.

Larry said...

My condolences to the Travoltas. My cousin met John Travolta several years ago and tells me he's a prince of a guy.

Does the fact that Travolta's son used a drug often used for bipolar disorder (I've taken it in the past) mean he gets kicked out of the Church of Scientology?

(I'm really not kidding.)

BP Type II Girl said...

Thanks for sharing this! I'm going through my own problems with Depakote right now -- namely that I'm suffering many of the lovely side effects without enjoying any of its mood stabilizing qualities...

I also have the same question as Larry.

susan said...

@clueless- I don't know. I suppose we will know more once John Travolta and Kelly Preston finish grieving and open up to talk about it.

@Ana, I think Clueless meant that people have had seizures and fallen, hit their heads and die. You would be amazed at the number of people who have died from laughter or on the toilet trying to make a bowel movement. ( I love weird statistics!)

@Alice, thank you for vistiting me. I like your blog and will update my blogroll soon with yours.

@ Larry- all I know about Scientology I learned from the episode "trapped in the closet" from South Park. It's available for free viewing on Comedy Central, and I highly recommend it .

@BP Girl, sorry to hear you are struggling on Depakote. I was only on it for 2 months, put on 20 lbs and went back to lithium. For some reason lithium is a weight neutral drug for me.

Related Posts with Thumbnails